Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1174  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2011  |  Volume : 56  |  Issue : 4  |  Page : 447-448
Hydroxyzine-induced acute generalized exanthematous pustulosis: An uncommon side effect of a common drug


Department of Dermatology, PSG Hospitals, Coimbatore, Tamil Nadu, India

Date of Web Publication10-Sep-2011

Correspondence Address:
Sorna L Kumar
Department of Dermatology, PSG Hospitals, Coimbatore, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.84732

Rights and Permissions



How to cite this article:
Kumar SL, Rai R. Hydroxyzine-induced acute generalized exanthematous pustulosis: An uncommon side effect of a common drug. Indian J Dermatol 2011;56:447-8

How to cite this URL:
Kumar SL, Rai R. Hydroxyzine-induced acute generalized exanthematous pustulosis: An uncommon side effect of a common drug. Indian J Dermatol [serial online] 2011 [cited 2019 Aug 21];56:447-8. Available from: http://www.e-ijd.org/text.asp?2011/56/4/447/84732


Sir,

Hydroxyzine is the first-generation antihistamine of the piperazine class. It is one of the commonly prescribed antihistamines. We report a case of acute generalized exanthematous pustulosis (AGEP) in a patient who was administered hydroxyzine.

A 67-year-old male patient of stable plaque psoriasis involving less than 10% of body surface area was on treatment with topical steroid and was administered hydroxyzine 10 mg. The next day, he developed fever with multiple itchy discrete pustules over the trunk, back and extremities. He had no history of drug allergy in the past or insect bite. On examination, diffuse erythema with numerous 1-2 mm non-follicular pustules was present over the neck, limbs and trunk and axillae [Figure 1]. No pustules were seen over the psoriatic plaque. The scalp, palms, soles and mucous membranes were spared. Differential diagnoses of pustular psoriasis and AGEP were considered. Gram's stain of the pustule showed plenty of neutrophils. KOH mount was negative. Complete blood count revealed neutrophilia and raised erythrocyte sedimentation rate (ESR). Renal and liver function tests were normal. Biopsy from the pustule showed spongiosis with dense subcorneal neutrophilic infiltrate [Figure 2], apoptotic keratinocytes, and papillary dermal edema with perivascular inflammatory infiltrate composed of lymphocytes, eosinophils and neutrophils [Figure 3]. The eruption completely subsided within 3 days of stopping hydroxyzine. With this clinical feature and histopathological findings, diagnosis of AGEP secondary to hydroxyzine was made.
Figure 1: Diffuse erythema with numerous non - follicular pustules over the forearms

Click here to view
Figure 2: Spongiosis with dense subcorneal neutrophilic infiltrate (H and E, ×4)

Click here to view
Figure 3: Perivascular inflammatory infiltrate composed of lymphocytes, eosinophils and neutrophils (H and E, ×40)

Click here to view


Pustule is a major feature in several different dermatoses, and it may also occur as a manifestation of drug hypersensitivity. AGEP is an uncommon eruption characterized by acute, extensive formation of sterile pustules, fever and peripheral blood leukocytosis. It shares several clinical and histological features in common with pustular psoriasis. [1] Over 90% of cases of AGEP are thought to be provoked by medications. Drugs causing AGEP include Dexamethasone, Paracetamol and Doxycycline. The onset of AGEP is usually within 2 days of exposure to the responsible medication. It can be confused with generalized pustular psoriasis or subcorneal pustular dermatosis. Pustules resolve spontaneously within 4-10 days and are often followed by a characteristic postpustular pinpoint desquamation. AGEP is not a variant of pustular psoriasis [2] and the neutrophilic inflammation as a manifestation of AGEP is due to IL-8-producing T cells, and Granulocyte Macrophage Colony Stimulating Factor (GM-CSF) which contributes to the recruitment of polymorphonuclear leucocytes (PMN) into the epidermis. [3] Tsai et al. have reported a similar case of hydroxyzine-induced acute generalized pustulosis [4] and this is the only published case report. Anaphylaxis with hydroxyzine has also been reported. [5] Other side effects of hydroxyzine include sedation, dizziness, disturbed coordination and blurred vision. We report this case because hydroxyzine which is a commonly used drug can produce an uncommon side effect.

 
   References Top

1.Wakelin SH, James MP. Diltiazem induced acute generalised exanthematous pustulosis . Clin Exp Dermatol 1995;20:341-4.  Back to cited text no. 1
[PUBMED]    
2.Sidoroff A, Dunant A, Viboud C, Halevy S, Bavinck JN, Naldi L, et al. Risk factors for acute generalized exanthematous pustulosis (AGEP)-results of a multinational case-control study (EuroSCAR). Br J Dermatol 2007;157:989-96.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Britschgi M, Steiner UC, Schmid S, Depta JP, Senti G, Bircher A, et al. T-cell involvement in drug-induced acute generalized exanthematous pustulosis. J Clin Invest 2001;107:1433-41.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Tsai YS, Tu ME, Wu YH, Lin YC. Hydroxyzine-induced acute generalized exanthematous pustulosis. Br J Dermatol 2007;157:1296-7.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Charles A, Lavaud F, Gallet A, Boulay-Malinovsky C, Mertes PM, Malinovsky JM. Anaphylactic reaction to hydroxyzine in an anesthetized patient. Eur Ann Allergy Clin Immunol 2009;41:120-2.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1], [Figure 2], [Figure 3]

This article has been cited by
1 Acute generalized exanthematous pustulosis associated with 2 common medications: Hydroxyzine and benzocaine
Ashley OŠToole,Julie Lacroix,Melanie Pratt,Jennifer Beecker
Journal of the American Academy of Dermatology. 2014; 71(4): e147
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,325 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1813    
    Printed59    
    Emailed0    
    PDF Downloaded44    
    Comments [Add]    
    Cited by others 1    

Recommend this journal